Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 263, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2019, 6:25 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2019, 6:25 PM MDT (00:25 UTC)
- Expired
- Aug 14, 2019, 7:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 3:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3897 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:45 PM MDT, 40 minutes earlier.
Area forecast discussion, Aug 14, 5:45 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 PM MDT Wed Aug 14 2019
.UPDATE...
Issued at 306 PM MDT Wed Aug 14 2019
Updated the forecast to include Severe Thunderstorm Watch 582 in
effect until 9 PM MDT this evening.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 144 PM MDT Wed Aug 14 2019
Today, we will see once again warm surface temperatures, in the
mid to upper 80s, moderate deep-layer shear and instability, steep
lapse rates, prevailing again over our CWA. Although the threat
is slightly less today, our strongest threats will once again be
along the Colorado / Kansas border. We are expecting another round
of discrete supercells producing large hail, up to 3 inches,
damaging winds up to 70 mph, and a potential tornado or two. This
will be followed by transitioning to a wind threat in the evening.
Additional forcing from a shortwave will aid in sustaining
convective development into the late overnight hours, which flash
flooding will continue to be a concern.
Thursday, we may see a few severe storms. SPC currently has our
area split diagonally between a slight risk to a marginal risk.
Tonight's convection will help to aid or lessen the extent to how
much the environment will get worked over. Regardless, expecting
convective development with peak afternoon heating and lasting
through the evening hours. Guidance is still quite a bit in
disagreement as to what will happen, so confidence remains low at
this time as to extent of impacts to the Tri-State area.
.LONG TERM...(Thursday night through Wednesday)
Issued at 128 PM MDT Wed Aug 14 2019
For the extended period...upper level flow at 500 mb starts off
zonal on Thursday night with a flat upper ridge over the southern
half of the country. Several shortwaves will be moving thru the
central Plains along the northern periphery of the ridge. Going into
the upcoming weekend...pattern shift in the upper flow as both the
GFS/ECMWF begin to nose the ridge into the Plains from the
southwest. This will be aided in part by a digging shortwave into
the Pacific northwest. Ridge will become further amplified going
into the first half of next as upper flow becomes more
southwesterly.
There will be chances for showers and thunderstorms into the first
portions of the weekend and again by the midway portion of next
week. The in-between period will be affected by the building ridge.
PW values are lower for a good portion of the extended ranging from
0.75"-1.00" but any storms that occur could have locally heavy
rainfall potential...especially the eastern half of the area. There
is some instability as well which could afford the CWA some
strong/severe storm potential...but will be dependent on the
location/strength of the surface features associated with the
passing shortwaves.
For temps...a shift from zonal to SW flow aloft will afford the
region a warming trend that will have daytime highs in the mid to
upper 80s to start...but lift into the mid 90s by midweek next week.
Overnight lows will trend from mainly upper 50s Thursday night to
mid/upper 60s by next Tuesday/Wednesday nights. Low daytime RH
values in the 20s-30s percent will keep heat index values in check.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 545 PM MDT Wed Aug 14 2019
KGLD, vfr conditions expected through the period. Southeast winds
around 12kts at taf issuance will veer to the south then west then
north for the remainder of the period with speeds up to 13kts with
perhaps some higher gusts at times...primarily during the day
Thursday. Showers/thunderstorms northwest of the terminal at
present time are showing a southeast movement near 30 mph and
could impact the terminal around 01z. Have added a thunder mention
for the 01z-02z timeframe.
KMCK, vfr conditions expected through the period. Gusty east winds
at taf issuance will subside by 02z and remain from an east to
northeast direction at speeds under 10kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 3 AM MDT /4 AM CDT/ Thursday for
KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch until 3 AM MDT Thursday for COZ090>092.
NE...Flash Flood Watch until 3 AM MDT /4 AM CDT/ Thursday for
NEZ079>081.
&&
UPDATE...EV
SHORT TERM...EV
LONG TERM...JN
AVIATION...99Hazardous weather outlook, Aug 14, 3:04 PM MDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 304 PM MDT Wed Aug 14 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152115- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 304 PM MDT Wed Aug 14 2019 /404 PM CDT Wed Aug 14 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Flash Flood Watch has been issued for the Tri-State area starting 3 PM MDT through 3 AM MDT tonight. A Severe Thunderstorm Watch is in effect for northeast Colorado and adjacent counties through 9 PM MDT tonight. Isolated severe thunderstorms capable of producing large hail and damaging winds will be possible late this afternoon and evening, primarily north of Interstate 70 and west of Highway 83 between 3 pm and 10 pm MDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Isolated severe thunderstorms capable of producing large hail and damaging winds will be possible during the afternoon and evening hours on both Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 14, 4:39 PM MDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Goodland KS 539 PM CDT Wed Aug 14 2019 NEZ081-142315- Red Willow NE- 539 PM CDT Wed Aug 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY UNTIL 615 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over Medicine Creek Reservoir State Recreation Area, or 23 miles southeast of Curtis, moving southeast at 30 mph. Half inch hail and winds up to 40 mph will be possible with this storm. Locations impacted include... Bartley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4004 10019 4001 10019 4035 10039 4035 10020 TIME...MOT...LOC 2239Z 324DEG 28KT 4038 10023 PATTON
Special weather statement, Aug 14, 5:12 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Goodland KS 512 PM MDT Wed Aug 14 2019 COZ090-142345- Yuma County CO- 512 PM MDT Wed Aug 14 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL 545 PM MDT... At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Wray, moving southeast at 20 mph. Half inch hail and winds up to 40 mph will be possible with this storm. Locations impacted include... Wray and Vernon. This includes Highway 385 between mile markers 225 and 247. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado. LAT...LON 4003 10256 4021 10233 4000 10206 3977 10231 TIME...MOT...LOC 2311Z 314DEG 18KT 4007 10234 PATTON
Local storm report, Aug 14, 5:20 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 WNW WRAY 40.11N 102.32W
08/14/2019 M1.00 INCH YUMA CO TRAINED SPOTTER
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:53 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 37 min |
| Aug 14, 7:20 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 40 min |
| Aug 14, 7:50 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 40 min |
| Aug 14, 8:26 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| Aug 14, 9:04 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Aug 14, 9:42 PM MDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| Aug 14, 10:14 PM MDT | Special Weather Statement | GLD | Cheyenne | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.